Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 39, NWS Green Bay, WI

May 4, 2017

NWS Green Bay, WI issued this small craft advisory at May 4, 2017, 3:17 PM CDT. It took effect at May 5, 2017, 12:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 4, 2017, 3:17 PM CDT (20:17 UTC)
In effect from
May 5, 2017, 12:00 AM CDT
Expired
May 5, 2017, 3:56 PM CDT
In force
16 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

738 
WHUS73 KGRB 042017
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
317 PM CDT THU MAY 4 2017

...GUSTY NORTH WINDS AND BUILDING WAVES TONIGHT...

.GUSTY NORTH WINDS WILL DEVELOP TONIGHT THEN CONTINUE INTO FRIDAY
MORNING AS A STRONG LOW PRESSURE SYSTEM TRACKS ACROSS THE OHIO 
VALLEY. THE GUSTY WINDS WILL BUILD LARGE WAVES ON LAKE MICHIGAN, 
ESPECIALLY SOUTH OF TWO RIVERS.

LMZ541>543-050430-
/O.NEW.KGRB.SC.Y.0039.170505T0500Z-170505T2100Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
317 PM CDT THU MAY 4 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
CDT FRIDAY. 

* WINDS...NORTHEAST INCREASING TO 15 TO 25 KNOTS THIS EVENING,
  CONTINUING THROUGH FRIDAY MORNING.

* WAVES...BUILDING TO 3 TO 5 FEET LATE TONIGHT, HIGHEST SOUTH OF 
  TWO RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
4 follow-up statements
656 
WHUS73 KGRB 050240
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
940 PM CDT THU MAY 4 2017

...GUSTY NORTH WINDS AND BUILDING WAVES TONIGHT...

.GUSTY NORTH WINDS WILL CONTINUE INTO FRIDAY MORNING AS A STRONG 
LOW PRESSURE SYSTEM TRACKS ACROSS THE OHIO VALLEY. THE GUSTY WINDS
WILL BUILD LARGE WAVES ON LAKE MICHIGAN, ESPECIALLY SOUTH OF TWO 
RIVERS.

LMZ541>543-051045-
/O.CON.KGRB.SC.Y.0039.170505T0500Z-170505T2100Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
940 PM CDT THU MAY 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT FRIDAY...

* WINDS...NORTH AT 15 TO 25 KNOTS THROUGH FRIDAY MORNING. 

* WAVES...BUILDING TO 3 TO 5 FEET LATE TONIGHT, HIGHEST SOUTH OF 
  TWO RIVERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
676 
WHUS73 KGRB 050855
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
355 AM CDT FRI MAY 5 2017

...GUSTY NORTH WINDS AND HIGH WAVES THIS MORNING...

.GUSTY NORTH WINDS WILL CONTINUE INTO THIS MORNING AS A STRONG 
LOW PRESSURE SYSTEM TRACKS ACROSS THE OHIO VALLEY. THE GUSTY WINDS
WILL BUILD LARGE WAVES ON LAKE MICHIGAN, ESPECIALLY SOUTH OF TWO 
RIVERS.

LMZ541>543-051700-
/O.CON.KGRB.SC.Y.0039.000000T0000Z-170505T2100Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
355 AM CDT FRI MAY 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS...NORTH AT 15 TO 25 KNOTS THIS MORNING THEN TURNING EAST
  IN THE AFTERNOON AND DECREASING TO 10 TO 15 KNOTS.

* WAVES...BUILDING 3 TO 5 FEET, HIGHEST SOUTH OF TWO RIVERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
690 
WHUS73 KGRB 051522
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1022 AM CDT FRI MAY 5 2017

...WINDS AND WAVES TO SLOWLY SUBSIDE TODAY...

.WINDS AND WAVES WILL DIMINISH AS A STRONG LOW PRESSURE SYSTEM 
PULLS FARTHER AWAY FROM THE AREA THIS AFTERNOON.

LMZ541>543-052100-
/O.CON.KGRB.SC.Y.0039.000000T0000Z-170505T2100Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1022 AM CDT FRI MAY 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS...NORTH AT 15 TO 25 KNOTS WILL VEER NORTHEAST AND DECREASE
  TO 10 TO 15 KNOTS BY LATE AFTERNOON.
 
* WAVES...WAVES OF 3 TO 5 FEET MID-DAY WILL SUBSIDE TO 2 TO 4 FEET
  BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

JS
600 
WHUS73 KGRB 052056
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
356 PM CDT FRI MAY 5 2017

...GUSTY WINDS AND BUILDING WAVES EXPECTED THIS WEEKEND...

.GUSTY NORTH TO NORTHEAST WINDS AND BUILDING WAVES ARE EXPECTED TO
DEVELOP ON SATURDAY AND CONTINUE THROUGH MUCH OF SUNDAY, AS A 
TIGHT PRESSURE GRADIENT DEVELOPS ACROSS THE GREAT LAKES REGION 
BEHIND A EXITING COLD FRONT.

LMZ541>543-060500-
/O.CAN.KGRB.SC.Y.0039.000000T0000Z-170505T2100Z/
/O.NEW.KGRB.SC.Y.0040.170506T1200Z-170507T1800Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
356 PM CDT FRI MAY 5 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 1 PM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 7 AM SATURDAY TO 1 PM CDT
SUNDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. 

* WINDS...NORTH TO NORTHEAST INCREASING TO 15 TO 25 KTS BY
  SATURDAY MORNING AND CONTINUE THROUGH MUCH OF SUNDAY.  

* WAVES...WAVES BUILDING TO 3 TO 5 ON SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-522-060500-
/O.NEW.KGRB.SC.Y.0040.170506T1200Z-170507T1800Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
356 PM CDT FRI MAY 5 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 1 PM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 7 AM SATURDAY TO 1 PM CDT
SUNDAY. 

* WINDS...NORTH TO NORTHEAST WINDS INCREASING TO 15 TO 25 KTS BY
  SATURDAY MORNING AND CONTINUE THROUGH MUCH OF SUNDAY.
 

* WAVES...BUILDING TO 3 TO 5 FT BY SATURDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT.  INEXPERIENCED MARINERS, ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at May 4, 2:24 PM CDT, 53 minutes earlier.

Area forecast discussion, May 4, 2:24 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
224 PM CDT Thu May 4 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 222 PM CDT Thu May 4 2017

The latest rap analysis and satellite/radar imagery show a weak
shortwave passing over the central Upper Peninsula to southwest
Wisconsin early this afternoon.  Scattered showers are developing
within the mid-level moisture channel ahead of the shortwave from
Wausaukee to Clintonville, and should push towards the highway 41
corridor by 21-22z.  Scattered cu behind this line of broken showers
extends west into Minnesota, but should diminish by sunset.  The
next disturbance due to arrive late Friday afternoon is currently
over northern Manitoba.  Forecast concerns mainly revolve around
precip trends into this evening and precip chances on Friday
afternoon.

Tonight...The weak shortwave trough will exit to the east by early
this evening, with a few showers lingering over or just north and
west of the Fox Valley by 01z or 02z.  Should then see clearing
skies for the rest of the night, with brisk northeast to north winds
developing over eastern WI by late in the evening.  Closer to the
surface ridge axis positioned over northwest WI, could see patchy
ground fog develop over Vilas county and adjacent nearby areas.
Tweaked low temps up a skosh over eastern WI due to the breezy north
winds.

Friday...Relatively quiet conditions will begin the morning, and
should see winds over eastern WI gradually diminish as a weak
surface ridge axis pushes southeast across the area.  Should see
ample sunshine through early afternoon before clouds start dropping
in from the north ahead of a potent shortwave.  Though lacking
moisture, this shortwave will bring in good forcing and steep mid-
level lapse rates to far northern WI, which makes me think that
precip associated with the wave could out-perform the model blends.
The higher res models are more ambitious with precip, and think this
is the way to go. Will leave a mention of isolated thunder in the
forecast also.  With an inverted V sounding in the boundary layer,
the beefier showers and any thunderstorms could produce gusty winds
up to 40 mph.  Raised highs a bit over central and north-central WI
based on model forecasted 925mb and good mixing.

.LONG TERM...Friday Night Through Thursday
Issued at 222 PM CDT Thu May 4 2017

Focus begins with the chance for showers and a few isolated
thunderstorms Friday evening, then as high pressure settles in for
the weekend the focus shifts to winds, relative humidity, and
temperatures.

A rather weak surface cold front will be passing across the area
Friday evening. This is coupled with potent 500mb vorticity
maximum and the left front quadrant of the upper level jet. Would
expect enough lift present to produce scattered showers and
perhaps a few thunderstorms. Models indicate some instability
with total totals around 50 and mid- level lapse rates ranging
from 6.5 to 7.5 J/kg. There is very limited CAPE and moisture,
but with surface to 6km shear of about 55 to 65 knots would not be
surprised to see some stronger gusts in any showers or
thunderstorms that do form. Any activity should diminish and exit
the southern forecast area by around midnight.

Saturday through Monday...models are in good agreement that
surface high pressure will build in from the north as a mid-level
ridge sets up across the Plains. North winds will be gusty on
Saturday due to the pressure gradient between a strong low
pressure system to the east and the building high over Wisconsin.
This will likely lead to a period of Marine headlines. This also
aids in fire weather concerns. Dry air will certainly accompany
this setup with daytime relative humidity ranging from about 20 to
30 percent in north- central Wisconsin, and 30 to 35 percent in
central Wisconsin and the Fox Valley. Finally, temperatures are
expected to fall near or a bit below freezing Sunday and Monday
morning, leading to the potential for frost or a freeze in parts
of the forecast area, primarily north.

Next week...models mostly agree on developing a chance of showers
ahead of a surface warm front moving north sometime Tuesday. From
here models diverge on how to handle the energy circulating around
the 500mb low located northeast of the Great Lakes, with
some solutions showing a piece of this energy retrograding and
interacting with another system trying to move into the southern
Plains. Hard to determine any details at this point and continued
with a blended model solution which features a few chances for
showers here and there during the middle of next week.

Temperatures in the long term period will be a bit below normal
through the weekend (highs in the 50s, lows in the upper 20s and
lower 30s) and will moderate to around average next week (highs
in the 60s, lows in the 40s).
&&

.Marine...Winds will abruptly turn to the north over
the Bay and Lake this evening.  Then strengthening north winds will
bring a period of gusty conditions to 25 knots and waves between 3
to 5 feet for the Lake Michigan nearshore areas from midnight
through mid afternoon on Friday. Conditions for the Bay may fall
just shy of small craft advisory conditions for both winds and
waves, so will issue a small craft exercise caution headline to
increase awareness of adverse conditions during this period.
Stronger winds and higher waves are anticipated late Friday night
into Saturday night behind a strong cold front.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1110 AM CDT Thu May 4 2017

A few mvfr cigs will impact Vilas county through early this
afternoon. Otherwise, scattered showers are expected to develop
this afternoon along a weak cold front, which may impact the Fox
Valley taf sites between 21z and 00z. These showers are
anticipated to diminish early this evening, leaving mostly clear
conditions for the rest of the taf period. Patchy ground fog is
possible over far northern WI near the U.P. border early Friday
morning. Breezing northeast to north winds will also develop
tonight and stick around through midday Friday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......KLB
AVIATION.......MPC
MARINE.........MPC
Hazardous weather outlook, May 4, 2:16 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
216 PM CDT Thu May 4 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
216 PM CDT Thu May 4 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of showers and possibly a few thunderstorms
across north-central Wisconsin late Friday afternoon, and across
the entire region Friday night. Some of the showers and storms
could produce small hail and gusty winds to around 40 mph late Friday
afternoon and evening.

There is a chance of frost over central and northeast Wisconsin
on Saturday night and again on Sunday night.

Low relative humidity values will lead to elevated fire weather
conditions this weekend and on Monday.

Due to below normal precipitation expected through the weekend,
above normal river levels and flows will be on the decline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-051930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
216 PM CDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Mariners should be on the alert for an abrupt shift of winds from
south to northeast by early this evening, as a cold front drops
southward over the area. Gusty northeast winds overnight will produce
high waves hazardous to small craft along the Lake Michigan
shoreline.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Winds and waves hazardous to small craft will continue along the
Lake Michigan shoreline through mid-afternoon on Friday.

Winds shift to the north and turn gusty late Friday night into
Saturday night. The strong winds will also create high waves
hazardous to small craft.

MPC/KLB

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.